Alert archive / Ohio / Beach Hazards Statements in 2023

Beach Hazards Statement 14, NWS Cleveland, OH

August 17, 20235 counties in Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this beach hazards statement at Aug 17, 2023, 3:33 AM EDT for 5 counties in Ohio; Erie County, Pennsylvania. It took effect at Aug 17, 2023, 11:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2023, 3:33 AM EDT (07:33 UTC)
In effect from
Aug 17, 2023, 11:00 PM EDT
Expired
Aug 18, 2023, 11:00 PM EDT
In force
24 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Lake County, OH, Lorain County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 46 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WHUS41 KCLE 170733
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
333 AM EDT Thu Aug 17 2023

OHZ009>011-171545-
/O.NEW.KCLE.BH.S.0014.230818T0300Z-230818T2100Z/
Erie-Lorain-Cuyahoga-
333 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...High risk of rip currents expected.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...From this evening through Friday afternoon.

* IMPACTS...Wind and wave action will cause currents on the
  lakeshore. Swimmers should not enter the water. Currents can
  carry swimmers away from shore through a sand bar and along
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-171545-
/O.NEW.KCLE.BH.S.0014.230818T0300Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
333 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...From this evening through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-171545-
/O.NEW.KCLE.BH.S.0014.230818T0500Z-230819T0300Z/
Northern Erie-
333 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Northern Erie County.

* WHEN...From late tonight through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
8 follow-up statements
153 
WHUS41 KCLE 171452
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
1052 AM EDT Thu Aug 17 2023

OHZ009>011-172300-
/O.CON.KCLE.BH.S.0014.230818T0300Z-230818T2100Z/
Erie-Lorain-Cuyahoga-
1052 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...High risk of rip currents expected.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...From this evening through Friday afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-172300-
/O.CON.KCLE.BH.S.0014.230818T0300Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
1052 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...From this evening through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-172300-
/O.CON.KCLE.BH.S.0014.230818T0500Z-230819T0300Z/
Northern Erie-
1052 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Northern Erie County.

* WHEN...From late tonight through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
258 
WHUS41 KCLE 171958
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
358 PM EDT Thu Aug 17 2023

OHZ009>011-180400-
/O.CON.KCLE.BH.S.0014.230818T0300Z-230818T2100Z/
Erie-Lorain-Cuyahoga-
358 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 PM EDT THIS
EVENING THROUGH FRIDAY AFTERNOON...

* WHAT...High risk of rip currents expected.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...From this evening through Friday afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-180400-
/O.CON.KCLE.BH.S.0014.230818T0300Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
358 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 PM EDT THIS
EVENING THROUGH FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...From this evening through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-180400-
/O.CON.KCLE.BH.S.0014.230818T0500Z-230819T0300Z/
Northern Erie-
358 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Northern Erie County.

* WHEN...From late tonight through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
302 
WHUS41 KCLE 180133
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
933 PM EDT Thu Aug 17 2023

OHZ009>011-180945-
/O.CON.KCLE.BH.S.0014.230818T0300Z-230818T2100Z/
Erie-Lorain-Cuyahoga-
933 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High risk of rip currents expected.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...Through Friday afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-180945-
/O.CON.KCLE.BH.S.0014.230818T0300Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
933 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...Through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-180945-
/O.CON.KCLE.BH.S.0014.230818T0500Z-230819T0300Z/
Northern Erie-
933 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...Northern Erie County.

* WHEN...From 1 AM EDT Friday through Friday evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
954 
WHUS41 KCLE 180750
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
350 AM EDT Fri Aug 18 2023

OHZ009>011-181600-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230818T2100Z/
Erie-Lorain-Cuyahoga-
350 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High risk of rip currents.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...Through this afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-181600-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
350 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...Through this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-181600-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0300Z/
Northern Erie-
350 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Northern Erie County.

* WHEN...Through this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
610 
WHUS41 KCLE 181433
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
1033 AM EDT Fri Aug 18 2023

OHZ009>011-182100-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230818T2100Z/
Erie-Lorain-Cuyahoga-
1033 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High risk of rip currents.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-182245-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
1033 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-182245-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0300Z/
Northern Erie-
1033 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Northern Erie County.

* WHEN...Through this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
065 
WHUS41 KCLE 182001
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
401 PM EDT Fri Aug 18 2023

OHZ009>011-190000-
/O.EXT.KCLE.BH.S.0014.000000T0000Z-230819T0000Z/
Erie-Lorain-Cuyahoga-
401 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Erie, Lorain and Cuyahoga Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

OHZ012-089-190000-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
401 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Lake and Ashtabula Lakeshore Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

PAZ001-190300-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0300Z/
Northern Erie-
401 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Northern Erie County.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
067 
WHUS41 KCLE 182338
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
738 PM EDT Fri Aug 18 2023

OHZ009>011-190045-
/O.EXP.KCLE.BH.S.0014.000000T0000Z-230819T0000Z/
Erie-Lorain-Cuyahoga-
738 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds and waves have diminished, allowing the risk of rip currents
to decrease. However, a moderate risk of rip currents will
continue for Cuyahoga County through this evening.

$$

OHZ012-089-190045-
/O.EXP.KCLE.BH.S.0014.000000T0000Z-230819T0000Z/
Lake-Ashtabula Lakeshore-
738 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds and waves have diminished, allowing the risk of rip currents
to decrease. However, a moderate risk of rip currents will
continue through this evening.

$$

PAZ001-190300-
/O.CON.KCLE.BH.S.0014.000000T0000Z-230819T0300Z/
Northern Erie-
738 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...Northern Erie County.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
375 
WHUS41 KCLE 190246
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
1046 PM EDT Fri Aug 18 2023

PAZ001-190400-
/O.EXP.KCLE.BH.S.0014.000000T0000Z-230819T0300Z/
Northern Erie-
1046 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT THIS
EVENING...

Winds and waves have diminished, allowing the risk of rip currents
to decrease. However, a moderate risk of rip currents will
continue into the overnight hours.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 2:41 AM EDT, 52 minutes earlier.

Area forecast discussion, Aug 17, 2:41 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
241 AM EDT Thu Aug 17 2023

.SYNOPSIS...
High pressure will build into the region tonight before a cold
front crosses Thursday night. High pressure will return Friday
and will remain in place through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Light winds, clear skies, and perhaps some residual low level
moisture may allow patchy fog to develop mainly in river valleys
across southeastern zones, so introduced a bit more patchy fog
to the forecast for late tonight into Thursday morning.
Otherwise, no changes made to the forecast.

Previous Discussion...

The lower clouds from west central PA through east central Ohio
continue to slowly erode as of mid afternoon in response to drier
air advecting into the region. The surface high bringing this
welcomed drier air is moving east from the Mid Mississippi Valley
this afternoon and will cross the Ohio Valley tonight. This will
lead to mostly clear skies areawide by mid to late evening, setting
up a very pleasant evening with low humidity and temperatures
cooling into the low 70s. The only exception is pockets of smoke
from Canadian wildfires. Some of the ASOS sites across NE Ohio and
NW PA have fallen to 5 to 10 mile visibilities over the past few
hours. It is hard to say if this is smoke or if it is some lingering
low-level moisture, but visible satellite loops suggest a little
smoke streaming in from the north. The latest HRRR vertically
integrated smoke forecast suggests only a bit of elevated smoke this
evening and tonight before it pushes off to the NE in response to
the deep layer flow turning SW by Thursday morning, and this seems
reasonable, so kept haze out of the forecast through tonight despite
the possibility that occasional 5 to 10 mile visibilities linger
into tonight. Any smoke will go away by Thursday morning. Lows
tonight will fall into the upper 50s/low 60s.

The developing SW flow Thursday morning mentioned above will deepen
through the day ahead of an impressive Fall-like mid/upper trough
digging into the upper Midwest and western Great Lakes. This trough
will swing across the central Great Lakes and Ohio Valley Thursday
evening into Thursday night while tilting negative before beginning
to close off over the eastern Great Lakes by Friday morning. This
will lead to a strong cold frontal passage Thursday evening into
early Thursday night as the associated surface low lifts across
northern Ontario and into Quebec. The SW flow and resultant warm air
advection ahead of the trough/cold front will raise highs into the
upper 70s/low 80s Thursday with dew points reaching the low/mid 60s
by the afternoon and evening making it feel a bit more humid. The
main limiting factor preventing higher temperatures and dew points
that would typically be expected in this scenario in mid August is
the short duration of warm/moist advection before the cold front
crosses. This will greatly reduce instability, however, the latest
RAP and HREF suggests a narrow ribbon of better low-level moisture
right ahead of the front Thursday evening which allows for a narrow
ribbon of MLCAPE approaching 1000 J/Kg. Outside of this ribbon,
instability will struggle with only a few hundred joules of MLCAPE
Thursday afternoon and evening in the warm sector. There are plenty
of dynamics to support a line of convection Thursday evening as mid-
level flow increases to 45-55 knots at the base of the mid/upper
trough progressing across the lower Great Lakes. This will lead to
40-50 knots of west-southwesterly deep layer (0-6 Km) bulk shear and
around 15-20 knots of south-southwesterly low-level (0-1 Km) shear
which will support convective organization despite the limited
instability. The most probable scenario is a line of showers and
thunderstorms progressing west to east Thursday evening with gusty
winds of 40-50 mph, brief heavy rain, and small hail, but a few
severe storms are likely as well with hail up to quarter sized and
damaging winds up to 60 mph given the ribbon of better instability
right along the front interacting with the very favorable shear and
dynamics. Additionally, cannot rule out a brief spin up tornado
where any bows/surges or line breaks occur given 0-3 Km shear
vectors looking mostly perpendicular to the line and low-level (0-1
Km) SRH values over 100 m2/s2 right along the front. The latest HREF
4-hr max updraft helicity shows a few swaths across northern Ohio
which makes sense given the shear.

Drier air will quickly move in Thursday night as the cold front
pushes east of the region, but a little wraparound moisture and the
deep mid/upper trough overhead will keep a few showers going in far
NE Ohio and NW PA into Friday morning, especially with 850 mb temps
falling to 7-8 C setting up moderate to strong lake induced
instability and NW flow across the lake. Lows Thursday night will
fall into the mid/upper 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Much quieter forecast is expected through the bulk of the short and
long term periods. Lingering low level moisture, deep upper level
trough, and surface cold front will be on the verge of exiting the
forecast area to the east early Friday morning. Kept chance PoPs
across northeast Ohio and northwest PA to account for any lingering
rain showers through Friday afternoon. Surface to mid level ridging
will begin to build over the forecast area Friday as high pressure
from the Northern Plains moves eastward toward the lower Great Lakes
region. High pressure will remain in control through the end of the
short term period and will provide a prolonged period of dry
weather.

High temperatures in the mid 70s Friday will increase into the upper
70s to lower 80s by Saturday. Overnight lows will follow a similar
warming trend as they begin in the low 50s Friday night and
increase to the upper 50s to lower 60s by Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Fairly quiet and dry forecast period as high pressure remains over
the forecast area. Above normal temperatures will be common by
Sunday with some locations touching 90 degrees Sunday and/or Monday
with upper 80s elsewhere. Highs in the low to mid 80s will persist
Tuesday and Wednesday afternoon. Overnight lows each night will drop
into the low to mid 60s each night. There are no concerns at this
time for any heat headlines as the airmass is rather dry and the
feels like temperature shouldn't exceed 95 degrees.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
VFR conditions are expected tonight and much of Thursday ahead
of a cold front. A cold front will aim for the area on Thursday
afternoon and evening and bring mid-level clouds into the area
before showers and perhaps some thunderstorms. Have timed in
some MVFR/IFR for the afternoon and evening hours with
rain chances and a few thunderstorms. Conditions will improve to
VFR behind the cold front. Winds will southerly and shift to the
southwest and increase ahead of the cold front. Behind the
front, winds will flip to the west then northwest.

Outlook...Non-VFR possible in showers and low clouds in NE OH/NW
PA through Friday.

&&

.MARINE...
Quiet marine conditions through tomorrow afternoon as high pressure
continues to build over our area. Low pressure centered over Ontario
will deepen Thursday evening. This low will swing a cold front east
across the lake Thursday evening into Friday morning. High pressure
and tranquil conditions will return by the weekend.

Generally southerly to southwesterly flow 10-15 knots ahead of the
cold front. Winds will increase to 20-25 knots by Thursday afternoon
and will allow for waves will build to 3 to 5 feet. A Small Craft
Advisory will likely be needed through at least Friday afternoon but
have punted any headline decisions to the next shift. Winds behind
the cold front shift and become northwesterly with winds and waves
subsiding below small craft criteria Friday afternoon.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Garuckas
NEAR TERM...Garuckas/Maines
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Sefcovic
MARINE...Iverson
Hazardous weather outlook, Aug 16, 3:58 PM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
358 PM EDT Wed Aug 16 2023

LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-172000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
358 PM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday evening. The
main hazards are damaging winds up to 60 mph and hail up to quarter
sized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-009>012-089-PAZ001-172000-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
358 PM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate to high risk of rip currents Thursday night
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:35 AM EDTSmall Craft AdvisoryCLE43 hr
Aug 17, 7:20 PM EDTSpecial Weather StatementCLELucas40 min

Nearby

Beach Hazards Statements in Ohio, 2023Beach Hazards Statements in Pennsylvania, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.